Stomach Ulcer Medication May Cause a Vitamin B12 Deficiency

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

If you suffer from a gastric ulcer or Barrett’s esophagus, then you may be at risk of suffering from a vitamin B12 deficiency as well. Don’t worry, not everyone is doomed to suffer a deficiency if they have an ulcer in their digestive tract. It seems that people taking two kinds of ulcer control medication can’t absorb this vitamin as well.

 Histamine 2 antagonists such as “Pepcid” and “Zantac” are often used to control acid in the body. These drugs are available over the counter and they work by reducing the amount of acid produced in the stomach. This, in turn, reduces the risk of acid bubbling over into the esophagus and causing the hot pain that is known as heartburn.

 Proton pump inhibitors are another class of drugs that are used to treat excess stomach acid. These are extremely effective agents that can block almost all the acid production in the stomach. They are typically used to treat ulcers in the stomach or duodenal area. They include name brands such as “Losec” and “Nexium,” and are only available by prescription.

 Alone, both of these medications are effective and safe acid reducers. But when combined, these medications can reduce the absorbance of vitamin B12, possibly leading to a deficiency. Research has shown that dietary sources of vitamin B12 cannot be broken down without these crucial stomach acids, so the food products are excreted with none of this vitamin having been absorbed by the body.

 Vitamin B12 deficiency can cause anemia. Because this vitamin is essential for the production of red blood cells, lacking sources can lead to symptoms such as fatigue, diarrhea, weakness, difficulty breathing, a lack of interest in food, and even confusion and changes in mental capacity.

 Vitamin B12 is just as essential to our blood as iron is. If you experience these symptoms while taking any ulcer medication, see your doctor. He may need to test your vitamin B12 levels. You should also start supplementing with vitamin B12 or a B vitamin complex as well if you are taking these medications.

The Doctors Health Press e-Bulletin

Sign Up for the Latest Health News and Tips

Need more information, click here

Yes, I’m opting in for the FREE Doctors Health Press e-Bulletin:
Tags: ,